This is duplicated text of a letter from EMD Serono Canada Inc to health care professionals, available at Health Canada .
Dear Health Care Professional,
EMD Serono Canada Inc., in collaboration with Health Canada, would like to inform you of important new safety information regarding the risk of serious infections, including progressive multifocal leukoencephalopathy (PML), in patients receiving RAPTIVA® (efalizumab).
RAPTIVA is an immunomodulating, humanized monoclonal antibody and is currently authorized for the treatment of adult patients (18 years or older) with chronic moderate to severe plaque psoriasis who are candidates for systemic therapy or phototherapy. It is estimated that approximately 46,000 patients have been administered RAPTIVA worldwide, since this drug was first authorized.
RAPTIVA has the potential to increase the risk of infection and/or reactivate latent, or chronic infections. During post-market experience, serious bacterial, viral, fungal and opportunistic infections have been reported. Some of these infections have been fatal.
Two cases of fatal progressive multifocal leukoencephalopathy (PML) have been reported in the United States in association with the use of RAPTIVA for the treatment of plaque psoriasis. Both cases occurred in patients aged 70 or older, who received RAPTIVA continuously for approximately four (4) years.
Physicians treating patients with RAPTIVA should consider PML in any patient who presents with new onset neurologic manifestations. RAPTIVA should be permanently discontinued in patients who develop PML, and appropriate treatment should be instituted.
Infections, some serious and leading to hospitalizations or deaths, have been observed in patients treated with RAPTIVA. These infections have included bacterial sepsis, viral meningitis, shingles, invasive fungal disease, John Cunningham (JC) virus infection leading to PML, and other opportunistic infections.
PML is a rare, progressive, demyelinating disease of the central nervous system that can lead to death or severe disability. PML is caused by reactivation of the (JC) virus, which usually resides and stays dormant in latent form in up to 80% of healthy adults. The JC virus typically only causes PML in immune compromised patients. The factors leading to activation of the latent infection are not fully understood, although abnormalities in T cells have been described as important for viral reactivation.
There have been reported cases of PML associated with other systemic therapies used for psoriasis, although the affected patients were being treated for conditions other than psoriasis. PML has also been observed in HIV positive patients, immune suppressed cancer patients, transplantation patients and patients with autoimmune diseases.
There have been two reports in the United States, of JC virus infection with resultant PML and death in patients who had been treated with RAPTIVA for plaque psoriasis. Both of these patients had longstanding psoriasis and one of them had received a total of two short courses of another immunosuppressive drug, before and during RAPTIVA therapy. Both these patients were diagnosed with PML approximately 4 years after continuous treatment with RAPTIVA. In both cases, PML was diagnosed based on the detection of JC viral DNA in the cerebro-spinal fluid, clinical symptoms, and magnetic resonance imaging (MRI) findings. There are no other cases of confirmed PML in RAPTIVA treated patients in the worldwide safety database.
EMD Serono Canada was also informed of a fatal case of suspected PML in a patient with chronic plaque psoriasis who developed progressive degenerative neurologic symptoms, after being treated with RAPTIVA for longer than 3 years. However, a final diagnosis was not made and PML was not confirmed in that patient.
There are no known interventions that can reliably prevent or adequately treat PML.
As a result:
The Canadian Product Monograph will be updated to include a boxed warning on the risk of serious infections, including PML in patients receiving RAPTIVA. Patients should be educated about the symptoms of infection and be closely monitored for signs and symptoms of serious infection during and after treatment with RAPTIVA. If a patient develops a serious infection, RAPTIVA should be discontinued and appropriate therapy instituted.Physicians should consider PML in any patient being treated with RAPTIVA who presents with new onset neurologic manifestations. In patients who develop PML, RAPTIVA should be permanently discontinued and appropriate treatment should be instituted. Consultation with a neurologist, brain MRI and lumbar puncture should be considered as clinically indicated.
Worsening of psoriasis can occur upon discontinuation of RAPTIVA. Following discontinuation, patients should be closely monitored and appropriate psoriasis treatment instituted as necessary.
Source: Association of Raptiva (efalizumab) with serious infections, including progressive multifocal leukoencephalopathy in patients with psoriasis – For Health Professionals. Health Canada.
Comments are closed.